Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 9, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 17, 2014, 5:18 PM PDT for Plumas County, Sierra County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2014, 5:18 PM PDT (00:18 UTC)
- Expired
- Jul 17, 2014, 6:00 PM PDT
- In force
- 42 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Plumas County, CA, Sierra County, CA
The radar
The Beale AFB radar (KBBX), 94 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3342 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
094
WUUS55 KREV 180018
SVRREV
CAC063-091-180100-
/O.NEW.KREV.SV.W.0009.140718T0018Z-140718T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
518 PM PDT THU JUL 17 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...
THIS INCLUDES THE CITIES OF...PLUMAS EUREKA STATE PARK...
GRAEAGLE...BLAIRSDEN...
NORTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 600 PM PDT
* AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 50 MPH. THIS STORM WAS LOCATED 4 MILES
SOUTHEAST OF GENESEE...OR 12 MILES EAST OF QUINCY...AND MOVING EAST
AT 10 MPH.
* LOCATIONS AFFECTED INCLUDE...BLAIRSDEN...GENESEE...GRAEAGLE...
JOHNSVILLE...PORTOLA...LAKE DAVIS AND PLUMAS EUREKA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING.
DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
LAT...LON 4013 12042 3964 12044 3965 12056 3971 12064
3968 12068 3971 12073 3981 12071 3984 12074
3990 12074 4004 12082 4012 12081
TIME...MOT...LOC 0017Z 284DEG 7KT 3999 12071
$$
TOLBY1 follow-up statement
481
WWUS55 KREV 180042
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
542 PM PDT THU JUL 17 2014
CAC063-091-180100-
/O.CON.KREV.SV.W.0009.000000T0000Z-140718T0100Z/
SIERRA CA-PLUMAS CA-
542 PM PDT THU JUL 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR CENTRAL PLUMAS AND NORTH CENTRAL SIERRA COUNTIES...
AT 537 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF GENESEE...OR 14
MILES NORTH OF BLAIRSDEN...MOVING EAST AT 10 MPH.
* LOCATIONS AFFECTED
INCLUDE...BLAIRSDEN...CROMBERG...GENESEE...PORTOLA...LAKE DAVIS...
GRAEAGLE...JOHNSVILLE AND LAKE DAVIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...IN ADDITION TO
FREQUENT DEADLY LIGHTNING...HIGH WINDS...AND HEAVY RAIN. IF TIME
PERMITS...MOVE YOUR VEHICLE...AND SEEK SHELTER INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4013 12042 3964 12044 3965 12056 3971 12064
3968 12068 3971 12073 3981 12071 3984 12074
3990 12074 4004 12082 4012 12081
TIME...MOT...LOC 0039Z 284DEG 7KT 3998 12066
$$
TOLBYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:41 PM PDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 17, 1:41 PM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
141 PM PDT THU JUL 17 2014
.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO
SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE
SIERRA AND WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN
TO MOVE INTO THE AREA SUNDAY, WITH DECREASING CHANCES OF
THUNDERSTORMS.
&&
.SHORT TERM...
LITTLE CHANGE IN FORECAST REASONING AGAIN TODAY. ABUNDANT
MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND POTENTIAL FOR FLASH FLOODING
INTO SATURDAY. THERE ARE A FEW FEATURES THAT MAY PROVIDE A BOOST
TO THE LIFT AND INSTABILITY THE NEXT DAY OR TWO. A FEW SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE DURING THE OVERNIGHT AND MORNING
HOURS AS WELL.
FOR THE REST OF TODAY, BEST THREAT FOR FLASH FLOODING IS ACROSS
DOUGLAS COUNTY AND THE EASTERN SIERRA ALONG AND SOUTH OF HIGHWAY
50 WHERE STORMS BEGAN DEVELOPING AT 11AM THIS MORNING. MINIMAL
COULD COVER DURING THE MORNING HAS PROVIDED STRONG SURFACE
INSTABILITY. FARTHER TO THE NORTH, CLOUDS FROM THIS MORNING ARE
DIMINISHING. LIKE YESTERDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP
IN THE LATE AFTERNOON AND EARLY EVENING HOURS.
THERE IS A DEFORMATION ZONE SET UP FROM LASSEN/PLUMAS TO PERSHING
COUNTY, WHICH BROUGHT ISOLATED SHOWERS AND THUNDERSTORMS NORTH OF
INTERSTATE 80 THIS MORNING. MODELS SHOW THE DEFORMATION ZONE MAY
HANG AROUND INTO SATURDAY AS A LOW STARTS TO DEVELOP OFF THE
CALIFORNIA COAST. HOWEVER THE POSITION VARIES A BIT IN THE MODELS,
LIKELY DUE TO THE LIGHT FLOW ALOFT.
THE NEXT FEATURE THAT MAY HELP FOCUS CONVECTION IS A 10 MPH OR SO
ZEPHYR WIND FOR FRIDAY AND SATURDAY. MODELS ARE A BIT WEAKER ON
THIS FEATURE THAN YESTERDAY, WHICH COULD GET WASHED OUT BY STRONG
OUTFLOW WINDS. HOWEVER IF THE ZEPHYR DOES DEVELOP, IT COULD HELP
FOCUS CONVECTION ALONG HIGHWAY 395 IN WESTERN NEVADA.
THE FINAL FEATURE IS THE LOW DEVELOPING OFF THE CALIFORNIA COAST.
MODELS TRACK THE LOW TO THE NORTH LATE SATURDAY, AGAIN WITH
DIFFERING LOCATIONS DUE TO THE WEAK STEERING FLOW ALOFT. ANY WAVE
PUSHING NORTH ALONG WITH THE LOW WOULD BRING A BOOST TO LIFT AND
INSTABILITY WITH A CONTINUED FLASH FLOOD THREAT FOR SATURDAY.
THERE IS A 5-10 MPH STORM MOTION FORECAST FOR SATURDAY BUT DO NOT
THINK THAT IS FAST ENOUGH TO COUNTERACT THE HIGHER AMOUNT OF LIFT
FROM THE LOW. THUS WILL EXTEND THE FLASH FLOOD WATCH FOR ALPINE,
MONO, DOUGLAS, WESTERN MINERAL/SOUTHERN LYON INTO SATURDAY. EVEN
IF THE LOW DOESN'T TRACK NORTH, THERE IS NOTHING IN THE GUIDANCE
THAT WOULD REDUCE MOISTURE OR INSTABILITY. BRONG
.LONG TERM...SUNDAY THROUGH THURSDAY...
THE LARGE SCALE PATTERN IN THE EXTENDED FORECAST WILL FEATURE AN
UPPER LEVEL TROUGH OFF THE WEST COAST WITH A LARGE RIDGE POSITIONED
ACROSS MUCH OF THE CENTRAL AND WESTERN U.S. THE BIGGEST UNCERTAINTY
FOR THIS WEEKEND DEALS WITH HOW QUICKLY THE RIDGE PUSHES EASTWARD
AND BECOMES REPLACED WITH A DRIER SOUTHWEST FLOW AHEAD OF THE EPAC
TROUGH. MODELS HAVE BEEN STRUGGLING ON THE PHASE OR TIMING OF THE
ONSHORE PUSH OF THE UPPER LEVEL TROUGH BUT HAVE BEEN TRENDING SLOWER
IN THE LATEST DETERMINISTIC AND ENSEMBLE RUNS.
CHANCES FOR SHOWERS AND STORMS WILL REMAIN FOR SUNDAY AS A RESULT OF
LINGERING MOISTURE AND INSTABILITY WITH THE SLOWER RIDGE DEPARTURE.
WE WILL REMAIN IN THE DEFORMATION REGION OF THE LOW SUNDAY AFTERNOON
INTO EARLY MONDAY MORNING AND AS SUCH HAVE ADDED SHOWERS OVERNIGHT
SUNDAY. THEREAFTER THE TROUGH MAKES A PUSH INLAND AND WILL BEGIN TO
DRY OUT EARLY NEXT WEEK. WE WILL SEE A RETURN TO TYPICAL AFTERNOON
ZEPHYR WINDS WITH TEMPERATURES RETURNING TO NEAR AVERAGE THROUGH
MIDWEEK. BY THE SECOND HALF OF THE WEEK, MODELS BEGIN TO TRANSITION
THE STRONG RIDGE ACROSS THE FOUR CORNERS REGION BACK WESTWARD WHICH
MAY BRING A RETURN TO HOT TEMPERATURES LATE NEXT WEEK WITH HIGHS
POSSIBLY REACHING BACK INTO THE UPPER 90S TO NEAR TRIPLE DIGITS BY
THURSDAY. FUENTES
&&
.AVIATION...
WE WILL REMAIN IN A PERSISTENT PATTERN THROUGH THE WEEKEND WITH
THUNDERSTORMS POSSIBLE EACH DAY THROUGH SUNDAY. THE MAIN THREATS
CONTINUE TO BE LOCALLY HEAVY RAINS, OUTFLOW WIND GUSTS TO 40 KTS,
SMALL HAIL, AND TURBULENCE IN AN NEAR STORMS.
THE BEST THREAT FOR STORMS WILL BE SOUTHEAST OF A SUSANVILLE-GERLACH
AND HIGHEST ALONG THE SIERRA THROUGH ALPINE-MONO COUNTIES. STORMS
EXPECTED TO PERSIST THROUGH 04Z THIS EVENING WITH THE PEAK TIMES FOR
KRNO/KCXP EXPECTED AFTER 00Z. EXPECT SLOW CLEARING TONIGHT WITH A
REPEAT ON FRIDAY. AT THIS TIME, EXPECTING ACTIVE AFTERNOON PERIODS
EACH DAY THROUGH SUNDAY BEFORE ACTIVITY DIMINISHES AS DRIER AIR
FILTERS IN BY MONDAY. FUENTES
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003.
CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ071.
FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, Jul 17, 3:58 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 358 PM PDT THU JUL 17 2014 CAZ073-172345- MONO- 358 PM PDT THU JUL 17 2014 ...STRONG STORM NEAR MAMMOTH-YOSEMITE AIRPORT... AT 356 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF CROWLEY LAKE...AND MOVING NORTHEAST AT 5 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...CROWLEY LAKE... MAMMOTH-YOSEMITE AIRPORT...BENTON CROSSING CAMPGROUND...CONVICT LAKE CAMPGROUND AND CROWLEY LAKE CAMPGROUND. DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. && LAT...LON 3775 11874 3760 11862 3755 11882 3765 11890 TIME...MOT...LOC 2258Z 237DEG 4KT 3763 11884 TF
Special weather statement, Jul 17, 4:04 PM PDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
404 PM PDT THU JUL 17 2014
CAZ072-NVZ002-180030-
GREATER LAKE TAHOE AREA-
404 PM PDT THU JUL 17 2014
...STRONG THUNDERSTORMS CONTINUE IN LAKE TAHOE...
AT 400 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING MULTIPLE STRONG THUNDERSTORMS IN THE LAKE TAHOE BASIN AND
NEAR DONNER SUMMIT.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THESE STORMS. HEAVY RAIN MAY PRODUCE PONDING ON ROADS OR ROCK
SLIDES.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 3943 12039 3944 12000 3949 11997 3949 11989
3945 11982 3933 11981 3923 11985 3919 11982
3913 11986 3904 11982 3887 11988 3881 12010
3885 12017 3919 12026
TIME...MOT...LOC 2302Z 104DEG 2KT 3915 11998
TOLBYLocal storm report, Jul 17, 4:13 PM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
413 PM PDT THU JUL 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 1 N EMERALD BAY 38.97N 120.09W
07/17/2014 M0.25 INCH EL DORADO CA LAW ENFORCEMENT
DL BLISS STATE PARK REPORTED PEA SIZED HAIL ALONG WITH
VERY HEAVY RAINFALL.
&&
MCGUIRELocal storm report, Jul 17, 4:24 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
424 PM PDT THU JUL 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 2 E DONNER SUMMIT 39.33N 120.35W
07/17/2014 M0.25 INCH NEVADA CA TRAINED SPOTTER
VISTOR CENTER EMPLOYEE REPORTED PEA SIZED HAIL AND HEAVY
RAINFALL AT DONNER MEMORIAL STATE PARK.
&&
MCGUIRELocal storm report, Jul 17, 4:36 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
436 PM PDT THU JUL 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM DEBRIS FLOW 2 NW MONO LAKE 38.03N 119.03W
07/17/2014 MONO CA 911 CALL CENTER
MONO COUNTY SHERIFF REPORTING A LARGE AND DEEP MUD SLIDE
ACROSS LUNDY LAKE ROAD.
&&
MCGUIRELocal storm report, Jul 17, 4:40 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
440 PM PDT THU JUL 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM DEBRIS FLOW 1 E SQUAW VALLEY 39.20N 120.20W
07/17/2014 PLACER CA LAW ENFORCEMENT
CHP REPORTED BOULDERS AND SOME LIGHT DEBRIS ALONG CA HWY
89 NEAR SQUAW VALLEY.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:07 PM PDT | Areal Flood Advisory | REV | Nevada | 113 min |
| Jul 17, 6:02 PM PDT | Special Weather Statement | REV | Sierra | 58 min |
| Jul 17, 7:52 PM PDT | Special Weather Statement | REV | Plumas | 53 min |
| Jul 17, 7:55 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 50 min |
| Jul 18, 12:33 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 57 min |
| Jul 18, 1:42 PM PDT | Special Weather Statement | REV | Lassen | 93 min |
| Jul 18, 3:44 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 61 min |
| Jul 18, 4:36 PM PDT | Areal Flood Advisory | REV | Plumas, Sierra | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.